Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 93, NWS Quad Cities, IA

September 4, 2018Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Sep 4, 2018, 11:21 AM CDT for Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois. It took effect at Sep 6, 2018, 7:00 PM CDT. It was in force for 10 days.

The area

The counties it named.

The facts

Issued
Sep 4, 2018, 11:21 AM CDT (16:21 UTC)
In effect from
Sep 6, 2018, 7:00 PM CDT
Expired
Sep 16, 2018, 9:51 AM CDT
In force
10 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Louisa County, IA, Muscatine County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Muscatine (MUSI4).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Sep 4, 6:13 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 4, 6:13 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
613 AM CDT Tue Sep 4 2018

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 335 AM CDT Tue Sep 4 2018

Enjoying a respite from the wet pattern temporarily, as convection
has shifted to our north/west re-aligned within deep tropospheric
moist axis and aided by ascent of weak perturbations traversing
periphery of upper level ridge. The upper level ridge has
retrograded from the Mid-Atlantic region toward the Ohio Valley
just enough to shunt the main action zone to our north/west for
the time being. The other item of particular interest is Tropical
Storm Gordon churning in the Gulf of Mexico well south of
Apalachicola FL. The remnants of Gordon could eventually migrate
northward into the Mid-Mississippi Valley this weekend. Given the
saturated ground and rising river levels if this were to occur we
could be looking at an increased risk of significant flash
flooding and major river flooding. Something we will be paying
very close attention to in the coming days.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 335 AM CDT Tue Sep 4 2018

Today... a chance for many areas to dry out and enjoy some sunshine,
as we will have less convection around today with area more influenced
by weak height rises from retrograding upper ridge. Expecting isolated
to possibly lower end scattered coverage of PM showers/storms as
convective temps are breached and potential for very weak perturbation
rippling up backside of ridge. Deep layer shear and forcing both weak to
where don't foresee a severe threat with the afternoon convection.
Otherwise, a very warm and humid day once again with generally above
normal highs well into the 80s to near 90, with PM heat index values
from the upper 80s to mid 90s. Only thing to watch for is potential
negative feedback from wet ground , which could keep highs a bit below
going forecast siding toward warmer end with deeper mixing. May see
southerly winds come up into the 10-20 mph range occasionally gusty at
times in deeper mixed environment, which may provide some relief from the
mugginess.

Tonight... portions of the area especially north/west of the Quad Cities
will be thrust into the main convective zone as height falls overspread
the Upper Midwest and Great Lakes in response to shortwave troughing
within belt of strengthening westerlies across southern Canada. This
will shove the upper level ridge and attendant weak height rises to
our east sloshing the deep moist conveyor and main convective zone
back into the region tonight through Wednesday. Could see a few stronger
storms with gusty wind potential, but the main threat for any severe
wx would appear most favored to our north/west within corridor of
stronger deep layer shear aided by approaching shortwave and also
strengthening low level jet. The low level jet will veer from southwesterly
overnight and lead to potential for repeated storms. This combined
with deep tropospheric moisture (PWATs over 1.75 to near 2 inches)
and efficient warm rain processes will bring the concern for heavy
rain into portions of northeast Iowa where the ground is saturated
from recent heavy rain. As a result I have hoisted a flash flood watch
for areas roughly along/nw of Iowa City to Dubuque line for tonight.

.LONG TERM...(Wednesday through Next Monday)
ISSUED AT 335 AM CDT Tue Sep 4 2018

Wednesday...With short wave trof continuing to press east acrs the
upper Midwest into the northwestern GRT LKS in mean westerlies this
period. Associated NE-to-SW oriented sfc front will continue to sag
southeastward through the CWA as Wed progresses, possibly clearing
the area into MO and central IL by evening aided by push from
seasonably strong sfc ridge dumping down the northeastern plains.
See the scenario with sctrd showers and storms continuing to stream
northeastward acrs the area, with coverage sliding from west-to-east
Wed afternoon into early evening. Very high precipital water feed
(PWATs)of 1.8 to over 2 inches by southwesterly 30 KT vectors will
fuel locally heavy rainfall by the passing showers/storms, with
widespread additional rainfall amounts of 0.40 to over 1 inch by Wed
evening. Of course, there will likely be swaths of repeated
convective cell development and training acrs the same areas for
several hours along the frontal progression, making for localized
much higher rainfall amounts possible of 1 to 3+ inches. A flash
flood watch may eventually have to be adjusted east and south for
much of the day Wed into Wed evening to account for this and already
sensitive saturated grounds. 25 to 40 KT bulk shear profiles support
the chance for at least isolated severe storms even with marginal
instability build up and layered lapse rates...damaging wind bursts
the most likely scenario if severe does occur. The shower activity to
shift south of I80 Wed night and become more of an over-running type
phenomena, as upper MS ridge squeezes north to northeasterly
boundary layer flow down acrs most of the fcst area.

Thursday and Friday...The 00z NAM is the most optimistic model with
respect to strength of upper MS RVR Valley ridge shunting most of
precip making processes to the south for a much needed rain reprieve
for most of Thu into the first part of Friday, while the remnants of
tropical system "Gordon" loom acrs the southeastern plains to lower
MS RVR Valley. The 00z GFS is in the middle and suggests overrunning
light to moderate showers acrs the southern to southeastern third
of the CWA until late Thu afternoon, then mainly dry CWA-wide until
approaching lift off the tropical wave induces more overrunning
showers in the south toward Friday morning. The 00z ECMWF is more
ominous with a heavy rain producing elevated storm cluster flaring
up acrs much of the southern 2/3's of the CWA out of Wed night and
through Thu morning, before some decrease/decay noted into Thu
evening. For now, will side with the GFS with POP placement and QPF
potential and wish-cast away the ECMWF. Friday will be a battle day,
as the tropical system remnants/circulation trying to propagate
northward into the ridge complex which is progged by many medium
range solutions to continue to establish itself almost back-door
style acrs much of the western GRT LKS. There may be initial
overrunning rain bands as Friday progresses, and become heavy in the
south by Sat morning. Still much uncertainty and model play yet to
be hammered out with respect to this process, and still a chance for
the brunt of the system to be held off until at least Sat. Northeast
BL fetch and overrruning clouds/possible rain bands to make for
cooler conditions Friday and well into the weekend.

Saturday through next Monday...All eyes will be on the eventual
track of the remnants of the tropical system Gordon this period and a
classic P.R.E. flooding scenario, with still plenty of medium range
model variance out there with the latest runs. This model discrepancy
will probably continue for the next several days, but trends will
have to be assessed. As for the current solutions, the 00z run ECMWF
is the most troubling with a direct hit on the CWA from Saturday
into Sunday, before pulling off acrs the heart of the GRT LKS by
Sunday night. The Euro as a result, produces widespread 2 to 5+
inches of rain acrs much of the CWA, although over at least a 36
hour period. With soaked grounds and thus plenty of run-off, these
ECMWF rains would still produce serious aggravation to ongoing river
flooding and new flash-flooding. On the other hand for Compare,
the 00z GFS just clips the south to southeast half of the CWA with 1-
3 inches of rain from late Friday night through Sat evening before
pulling away. Interestingly, a quick look at the latest GEM(which
with earlier runs was the most bullish with a direct hit and serious
flooding consequences), now shunts the brunt of the system to the
southeast of the area Friday night through Saturday night. Stay
tuned, many more model swings and a bumpy ride ahead.   ..12..

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 612 AM CDT Tue Sep 4 2018

Expect primarily VFR conditions at all terminals through 05/05z.
There is a chance of an isolated shower or storm late this afternoon
and evening, but coverage is too low to warrant a mention in
current TAF. Late in the period, confidence has increased on MVFR
-RA impacting the KDBQ and KCID terminals as an upper level
 disturbance lifts out of the Great Plains. With low confidence
 on storms directly impacting the terminals, have chosen to keep a
 PROB30 group for -TSRA at this time.

&&

.HYDROLOGY...
Issued at 405 AM CDT Tue Sep 4 2018

Ongoing rounds of heavy rain impacting several east central into
northeastern IA river basins, as well as northwestern IL, has forced
the need for more river flood warnings added Monday evening, such as
portions of the Wapsi, Iowa, Cedar and Maquoketa. Many other sites
already with flood warnings for minor flooding, have been upgraded
to moderate flood levels after taking into account Sunday night into
Monday rainfall amounts and associated run-off impacts on the
respective basins. Minor to moderate flooding is now expected on
most tributaries in Iowa and on the Rock and Pecatonica in Illinois,
with most of those sites now potentially expecting higher end
moderate flooding. De Witt on the Wapsi still the only site
expecting to have major flooding for now, but more sites probably
to follow through the rest of the week and over the weekend. On a
higher profile site on the Cedar River at Cedar Rapids, river levels
there may rise to just under Major flooding category to 15.9 FT late
Thursday night.

On the lower stretches of the Iowa, Skunk, Wapsi, and Rock,
significant moderate flooding is still on track/forecast, and in
some cases, levels just under major. These are in particular need of
close monitoring, as they could possibly exceed major in the week
ahead, mainly if we get heavy rains Tuesday night into Wednesday
just ahead of the crests. More heavy rain possible for portions of
Thu into Friday night, but that may occur more to the south of the
more sensitive river basins.

The Mississippi River is still on track to reach moderate flood
levels at New Boston, Keithsburg, Gladstone LD/18, and Burlington.
Gregory Landing has minor flooding expected, and LD 15 in the Quad
cities down to Muscatine will near flood stage by the end of the
week. These sites may breach these levels as well with more rain
expected, thus the eventual need for the expansion of river flood
warnings up through at least the Quad Cities.

The forecast remains wet for well into the extended, even after a
bit of a break in the next 12 hours. Thus, there is water yet to
fall that is not accounted for in these forecasts. Therefore, change
in crest and timing are likely at many sites in the rest of the week
ahead. And with the potential of a heavy rain producing system over
portions of the area this weekend, many river sites may eventually
be in moderate to major flood category by next week.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from this evening through Wednesday morning
     for Benton-Buchanan-Cedar-Delaware-Dubuque-Iowa-Johnson-
     Jones-Linn.

IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...12
AVIATION...Speck
HYDROLOGY...12
Hazardous weather outlook, Sep 4, 4:49 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
449 AM CDT Tue Sep 4 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
449 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A Flash Flood Watch and a marginal risk for severe weather cover the
outlook area this evening and overnight, roughly along and northwest
of a line from Dubuque to Iowa City. The main threats will be flash
flooding and strong winds.

Area rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous thunderstorms will move across the area
Wednesday and Wednesday night. Heavy rainfall and flash flooding
will continue to be a concern, especially across areas of
repeated storm activity. There also may be a chance for an
isolated strong to severe thunderstorm on Wednesday, with damaging
winds the primary threat.

Thursday through Friday, there will be the chance for
thunderstorms mainly south of Interstate 80. While widespread
severe storms are currently not expected, more heavy rainfall and
associated flooding and flash flooding will continue to be
possible.

The remnants of tropical system "Gordon" will then track somewhere
up across the Midwest from the Gulf Coast and cause very heavy
rainfall and flash flooding, along with additional river flooding.
The exact path this system will take, and how much of the local
area it may impact is still uncertain at this time. Stay tuned for
later forecasts and updates concerning this weekend system.

.SPOTTER INFORMATION STATEMENT...

There is a chance that spotter activation will be needed by
tonight. Also, any reports of new flooding or flash flooding
would be appreciated.

05/12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:41 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Iowa, Linn64 min
Sep 3, 8:54 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Linn66 min
Sep 3, 9:28 PM CDTRiver Flood WarningDVNJackson70 hr
Sep 3, 9:28 PM CDTRiver Flood WarningDVNBenton, Linn7 days
Sep 3, 10:01 PM CDTSpecial Weather StatementDVNBuchanan, Delaware74 min
Sep 4, 3:56 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more39 hr
Sep 4, 11:21 AM CDTRiver Flood WarningDVNMuscatine, Scott9 days
Sep 4, 11:21 AM CDTRiver Flood WarningDVNMuscatine11 days
Sep 4, 11:21 AM CDTRiver Flood WarningDVNLee12 days
Sep 4, 2:16 PM CDTRiver Flood WarningDVNJackson17 hr

Nearby

River Flood Warnings in Iowa, 2018River Flood Warnings in Illinois, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.